North Carolina, 2012

Hail in North Carolina, May 15, 2012

May 15, 2012 · NWS ILM · 3 events in 2 counties and zones

Deep moisture was entrenched across the area ahead of a weak mid-level shortwave trough. Thunderstorms developed along the seabreeze during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Deep moisture was entrenched across the area ahead of a weak mid-level shortwave trough. Thunderstorms developed along the seabreeze during the afternoon. Other thunderstorms moved into the area in association with a weak trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 15, 9:40 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, May 15, 9:40 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1040 AM EDT TUE MAY 15 2012

.SYNOPSIS...
A VERY SLOW MOVING COLD FRONT WILL BE A FOCUS FOR SHOWERS AND
THUNDERSTORMS TODAY...WITH A FEW THUNDERSTORMS PRODUCING HEAVY
RAIN AND GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
WEDNESDAY BEFORE COLD FRONT MOVES OFFSHORE WEDNESDAY NIGHT. HIGH
PRESSURE WILL BUILD INTO THE REGION THURSDAY...BRINGING DRIER AND
SEASONABLE WEATHER INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM TUESDAY...STILL EXPECTING A RATHER ACTIVE DAY ACROSS
MOST OF THE AREA. VERY TROPICAL AIRMASS RESIDES OVER THE AREA PER
THE ENHANCED CUMULUS FIELD AT THIS RELATIVELY EARLY HOUR. STILL
EXPECTING SEA BREEZE CONVECTION TO FIRE ANYTIME AND IT APPEARS TO BE
DOING SO AS I WRITE THIS. THE CONVECTION WILL THEN DEVELOP INLAND
WHERE BETTER SYNOPTIC FORCING RESIDES WITH A QUITE UNSTABLE AIRMASS.
EXPECT ACTIVITY INLAND TO CONTINUE FOR SOME TIME INTO THE EVENING
AND OVERNIGHT HOURS AND HAVE INCREASED POPS IN THESE AREAS TO
CATEGORICAL. SPC HAS EXPANDED THE SLIGHT RISK WITH THE MORNING
UPDATE WITH WIND AND HAIL THE PRIMARY THREATS. NO OTHER CHANGES.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 AM TUESDAY...UPPER TROUGH ACROSS THE EAST PERSISTS
WEDNESDAY AS THE VERY SLOWLY MOVING COLD FRONT REMAINS DRAPED ACROSS
THE EASTERN CAROLINAS. A FAIRLY STRONG VORT MOVES ALOFT DURING THE
AFTN/EVE...AND THIS WILL BE THE IMPETUS TO FINALLY PUSH THE COLD
FRONT OFFSHORE BY EARLY THURSDAY. AS THIS FRONT MOVES ACROSS THE
AREA...EXPECT RENEWED SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING
HEATING OF THE AFTN/EVE. SUFFICIENT CAPE AND PWATS AROUND 1.5 INCHES
COULD SUPPORT SOME HEAVY RAIN PRODUCING THUNDERSTORMS...BUT OVERALL
INSTABILITY MAY BE LIMITED BY CLOUD COVER IN THE MORNING. EVEN
SO...HIGH CHC/LIKELY POP IS WARRANTED. SWODY2 HAS US IN A "SEE TEXT"
ONCE AGAIN AND CANNOT RULE OUT ISOLATED LARGE HAIL/WIND GUSTS...BUT
THE OVERALL SEVERE COVERAGE WILL BE LOW. BY THURSDAY...MUCH DRIER
AIR WORKS INTO THE COLUMN BEHIND DEPARTING IMPULSE AND COLD FRONT AS
HIGH PRESSURE RIDGES DOWN FROM THE NORTH. A FEW ISOLATED STORMS ARE
POSSIBLE DURING THE AFTN ONCE AGAIN...BUT ONLY SCHC...AND MOST OF
THESE WILL BE FOCUSED NEAR THE COAST.

TEMPS WED WILL BE TEMPERED CONSIDERABLY BY CLOUD COVER AND SHOWERS
AND HAVE TRENDED MUCH CLOSER TO MET NUMBERS...WITH HIGHS AROUND 80.
EVEN WITH MORE SUNSHINE THURSDAY...EXPECT SIMILAR HIGHS AROUND 80 AS
WELL. MINS WED NIGHT IN THE MID 60S WILL FALL INTO THE UPPER 50S TO
AROUND 60 THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 AM TUESDAY...THERE ARE TWO GUIDANCE CAMPS FOR THE
EXTENDED. THE GFS/CMC DEVELOP ELONGATED RIDGING ACROSS THE OH VLY
WITH A BAGGY TROUGH PERSISTING FROM THE WESTERN ATLANTIC INTO
FLORIDA...WHILE THE ECMWF STILL DEVELOPS A CLOSED UPPER LOW OVER THE
WESTERN ATLANTIC ABOVE A HYBRID SURFACE CYCLONE. ALTHOUGH THE ECMWF
HAS BEEN SHOWING THIS FOR SEVERAL RUNS...WEAKER BLOCKING UPSTREAM
COMBINED WITH THE VERY SIMILAR GFS/CMC AND OVERALL DRIER FORECAST
PROFILES SUGGEST MUCH LESS CHANCE OF HYBRID CYCLONE DEVELOPMENT.
STILL...SOME LOWERED HEIGHTS TROUGHING BACK TOWARDS THE SOUTHEAST
SUGGEST THAT THE GFS IS NOT GIVING UP ON THIS SOLUTION
ENTIRELY...AND EVEN SO...WOULD NOT JUMP EXCLUSIVELY ON THE CMC/GFS
BANDWAGON SINCE THIS MARKS A LARGE DEPARTURE FROM PREVIOUS
SOLUTIONS. HOWEVER...WILL GO WITH A DRY FORECAST THROUGH THE PERIOD
THANKS TO SURFACE RIDGING PERSISTING FROM THE NORTH...AND THE NOW
EXPECTED DRY/STABLE LAYERS ABOVE THE SURFACE.

WITH NE FLOW THROUGH THE PERIOD...TEMPS WILL REMAIN RIGHT AROUND
CLIMO FOR BOTH HIGHS AND LOWS...EVEN AS THICKNESSES BEGIN TO RETURN
TO MORE SUBTROPICAL LEVELS. SOME PRECIP MAY AGAIN APPROACH THE
REGION MONDAY...BUT FOR NOW WILL KEEP POP OUT OF THE FORECAST 7 DAYS
OUT.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 12Z...IT SHOULD BE A PRETTY ACTIVE TODAY. CONVECTION ALREADY
FIRING ALONG BRUNSWICK COUNTY. THIS ACTIVITY WILL AFFECT ILM THROUGH
13Z...WITH ACTIVE SEA BREEZE CONVECTION EXPECTED BY 16-17Z. GOOD
PRECIPITABLE WATER AND LOW LFC'S WILL KEEP CONVECTION FIRING THROUGH
THE AFTERNOON AS THE RESULTANT BOUNDARY MOVES SLOWLY INLAND FROM THE
COASTAL TERMINALS. FARTHER WEST...A LEE SIDE TROUGH WILL KICK OFF
STRONG CONVECTION AT THE INLAND TERMINALS AFTER 19Z...CONTINUING
INTO THE EVENING HOURS. OVERNIGHT...AREAS THAT CLEAR OUT WILL BE
LOOKING AT GOOD CHANCE FOR FOG. WILL REEVALUATE THIS SCENARIO WITH
THE NEXT SET OF TAFS.

EXTENDED OUTLOOK...UNSETTLED WEATHER THROUGH THURSDAY WITH A GOOD
CHANCE FOR SHOWERS/ISOLATED THUNDERSTORMS/TEMPO MVFR. VFR FRIDAY
INTO SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM TUESDAY...NO CHANGES TO THE COASTAL WATERS FORECAST
AS THE SOUTHERLY FLOW OF 10-15 KNOTS CONTINUES UNABATED. COULD BE
SOME CONVECTION AT TIMES TO DISTORT WINDS BUT OTHERWISE THIS SUMMER
LIKE PATTERN SHOULD PERSIST.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 AM TUESDAY...S/SW FLOW PERSISTS WEDNESDAY AS THE COASTAL
WATERS REMAIN BETWEEN OFFSHORE HIGH PRESSURE AND A SLOWLY ADVANCING
COLD FRONT FROM THE WEST. SW WINDS OF AROUND 10 KTS WILL NOT FORCE
VERY LARGE WIND WAVES...BUT THEY WILL COMBINE WITH A 3FT/7SEC SE
SWELL TO PRODUCE SIGNIFICANT SEAS OF 3-4 FT THROUGH THE DAY. LATE
WED NIGHT COLD FRONT CROSSES THE WATERS...TURNING WINDS TO THE NW BY
THURSDAY MORNING AT LESS THAN 10 KTS. THIS NW WIND WILL HELP LOWER
SEAS FOR A SHORT TIME WED NIGHT AND THU MORNING SINCE THIS
TRAJECTORY HAS LITTLE FETCH...AND PUSHES THE HIGHEST SEAS AWAY FROM
THE COASTAL WATERS. DURING THURSDAY...HIGH PRESSURE RIDGES DOWN THE
COAST BEHIND THE COLD FRONT WHICH TURNS WINDS TO THE NE. WINDS BEGIN
TO INCREASE AS A NE SURGE DEVELOPS...AND BECOME 10-15 KTS...POSSIBLY
UP TO 20 KTS NEAR THE 20 NM BOUNDARY...BY THU NIGHT. THIS PUSHES
SEAS UP TO 3-5 FT UNDER A SPECTRUM-DOMINANT NE WIND WAVE. SEAS IN
THE SW SHADOW OF FRYING PAN SHOALS WILL REMAIN ONLY 1-3 FT.
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE
POSSIBLE EACH DAY AS WELL.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 300 AM TUESDAY...HIGH PRESSURE RIDGING DOWN THE EAST COAST
WILL KEEP MODERATE-TO-STRONG NE WINDS THROUGH THE PERIOD. WINDS OF
15-20 KTS...WITH ONLY MINOR DIURNAL VARIATIONS...WILL OCCUR THROUGH
SATURDAY. ALTHOUGH A WEAK SE SWELL WILL PERSIST...THE SIGNIFICANT
WAVES WILL BE A NE WIND CHOP OF 5FT/5SEC WHICH BUILDS SEAS TO 4-5 FT
FRIDAY...WITH 6 FT SEAS DEVELOPING ON SATURDAY. CAUTIONARY HEADLINES
ARE LIKELY FRIDAY...WITH SCA CONDITIONS POSSIBLE FOR THE WEEKEND.
ONCE AGAIN...THERE WILL BE A SIGNIFICANT SHADOW REGION SW OF FRYING
PAN SHOALS...WHERE SEAS WILL PERSIST AT ONLY 1-3 FT IN THE INNER 10
NM OF AMZ252 AND AMZ254.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...SHK
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...43
Hazardous weather outlook, May 15, 4:12 AM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
512 AM EDT TUE MAY 15 2012

AMZ250-252-254-256-160915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
512 AM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

CLOUD TO WATER LIGHTNING STRIKES AND LOCALLY HIGHER WIND AND WAVES
CAN BE EXPECTED TODAY AND TONIGHT ASSOCIATED WITH SCATTERED TSTMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-160915-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
512 AM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
STRONG GUSTY WINDS. HAIL IS POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ106-108-110-160915-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
512 AM EDT TUE MAY 15 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS TODAY MAY CONTAIN VERY HEAVY RAIN. HAIL AND GUSTY
WINDS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ054-056-160915-
COASTAL HORRY-COASTAL GEORGETOWN-
512 AM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS MAY CONTAIN VERY HEAVY RAIN. HAIL AND GUSTY WINDS
ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

8

In the hours before

Special weather statement, May 15, 12:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
118 PM EDT TUE MAY 15 2012

NCZ096-099-151745-
BLADEN-COLUMBUS-
118 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN AND COLUMBUS
COUNTIES THROUGH 145 PM EDT...

AT 119 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRUSOE ISLAND...OR ABOUT 10 MILES SOUTHEAST OF WHITEVILLE...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE CARVERS...COUNCIL...CRUSOE ISLAND...
EMERSON...HALLSBORO...KELLY...LAKE WACCAMAW...LISBON...OLD DOCK...
REDBUG AND BOLTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3446 7828 3417 7850 3417 7851 3414 7855
      3413 7854 3412 7855 3411 7856 3421 7873
      3457 7854
TIME...MOT...LOC 1719Z 208DEG 16KT 3423 7859

BACON

The radar

The Wilmington radar (KLTX), 35 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Columbus

When
May 15, 12:30 PM EST to 12:32 PM EST
Where
Columbus County, 2.45 mi SSE of Artesia
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.289, -78.548

Hail up to the size of quarters was reported.

Hail, Columbus

When
May 15, 2:05 PM EST to 2:07 PM EST
Where
Columbus County, 0.9 mi NW of Tabor City Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.160, -78.860

Hail to the size of pennies was reported.

Hail, Robeson

When
May 15, 3:20 PM EST to 3:25 PM EST
Where
Robeson County, 2.79 mi E of Allenton
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.581, -78.871

Hail to the size of quarters briefly covered the ground. The hail lasted for 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378525, 378521, 378527.